Lake-Effect Snow, Leelanau
- When
- February 19, 7:00 PM EST to February 20, 10:00 AM EST
- Where
- Leelanau forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 45.152, -86.038 (the zone’s center; the record gives no point)
Cold north winds brought heavy lake effect snow to Leelanau County on the night of the 19th. Most of the county saw seven to twelve inches of accumulation.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Cold north winds brought heavy lake effect snow to Leelanau County on the night of the 19th. Most of the county saw seven to twelve inches of accumulation. The highest amount, fourteen inches, fell a few miles east of Empire. Localized six to eight inch amounts extended into far northern Benzie and Grand Traverse Counties, including the Old Mission Peninsula.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 19, 6:37 PM EST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 637 PM EST TUE FEB 19 2008 .AVIATION...TRICKY CIG/VISBY FCST HEADING INTO TONIGHT. EARLIER WIDESPREAD MOD/HEAVY CONVECTIVE SNOW SHOWERS HAVE DIMINISHED WITH LOSS OF HEATING...BUT FOCUS NOW ON LAKE EFFECT THRU TONIGHT. FLOW REMAINS ROUGHLY W/NW WHICH WILL FAVOR A CONTINUATION OF MVFR CONDITIONS FOR KTVC/KPLN THIS EVENING...THOUGH SFC TROUGH DROPPING SOUTH LATE THIS EVENING WILL KICK THE FLOW MORE NORTHERLY AFTER MIDNIGHT...AND GREATLY DIMINISH THE THREAT FOR SNOW AROUND KPLN WHILE INCREASING IT ONCE AGAIN FOR KTVC. KAPN LOOKS TO STAY OUT OF THE MAJORITY OF THIS THE ENTIRE TIME...THOUGH MAY SEE A BRIEF PERIOD OF SNOW AS THE TROUGH PASSES. OTHERWISE...CIGS MAY ACTUALLY LIFT FOR APN/PLN AS DRIER AIR DROPS SOUTH LATE TONIGHT BEFORE MVFR CONDITIONS LIKELY RETURN FOR MOST LOCATIONS ON WED AS FLOW AGAIN TURNS MORE NORTHWESTERLY. LAWRENCE && .DISCUSSION... /ISSUED 401 PM EST TUE FEB 19 2008/ ON THE LATEST SURFACE WEATHER MAP...996 MB LOW PRESSURE WAS OVER NORTHEAST QUEBEC WITH 1025 MB HIGH PRESSURE EXTENDING FROM THE GULF COAST TO THE LOWER OHIO VALLEY AND 1034 MB HIGH PRESSURE CENTERED ACROSS WESTERN MANITOBA. APX RADAR OVER THE LAST COUPLE OF HOURS HAS SHOWN BANDS REORIENTATING INTO THE WEST OR EVEN WEST SOUTHWEST THE MAIN SHORT TERM FORECAST CONCERNS REVOLVE AROUND HEADLINES TONIGHT. TONIGHT...LAKE EFFECT CONTINUES BUT SHIFTING WINDS AND DIURNAL DISRUPTION HAVE TAKEN ITS TOLL ON LAKE EFFECT BANDS. SURFACE AND UPPER LEVEL TROUGH WILL SWING THROUGH THE REGION TONIGHT SHIFTING WINDS INTO THE NORTH ONCE AGAIN. MOISTURE REMAINS ABUNDANT (MEAN 900-700 MB 80 TO 90 PERCENT) AND DELTA TS ARE FAVORABLE (LOWER 20S) SO THE LAKE EFFECT MACHINE IS EXPECTED TO CONTINUE TO CHURN. HAVE CANCELLED REMAINING HEADLINES AS BANDS HAVE SHIFTED OUT OF REMAINING COUNTIES IN THE SNOW ADVISORY. OTHERWISE...DIURNAL INSTABILITY WILL WANE LATER THIS AFTERNOON ALLOWING WESTERLY FLOW LAKE EFFECT TO BETTER ORGANIZE (A COUPLE OF INCHES ACCUMULATION). HOWEVER...AS SURFACE TROUGH DROPS TO THE SOUTH...WINDS WILL SHIFT ONCE AGAIN INTO THE NORTH AFTER MIDNIGHT. SO BANDS WILL HAVE TO REORGANIZE AGAIN. THEREFORE...WILL NOT HAVE ADDITIONAL HEADLINES BUT EVENING SHIFT WILL HAVE TO MONITOR HOW BANDS SET UP AFTER MIDNIGHT. BEST CHANCE OF DECENT ACCUMULATIONS LOOKS TO BE ALONG AND SOUTH OF M-31 SO WILL PUT A MENTION OF THIS IN THE HAZARDOUS WEATHER OUTLOOK (HAVE A FEW INCHES IN THE GRIDS). ELSEWHERE...SURFACE TROUGH IS EXPECTED TO LEAD TO AT LEAST SCATTERED SNOW SHOWERS. LOWS RANGING FROM AROUND ZERO NORTH TO THE SINGLE DIGITS SOUTH. WEDNESDAY...NORTHERLY FLOW SHIFTS ONCE AGAIN INTO THE NORTHWEST IN THE AFTERNOON. MOISTURE AND DELTA TS REMAIN FAVORABLE AS WELL SO LAKE EFFECT SHOULD CONTINUE. HIGHS ONLY IN TEENS WITH A BRISK BREEZE. SULLIVAN LATER PERIODS...AS LAKE EFFECT SNOW SHOWERS FINALLY COME TO AN END WEDNESDAY NIGHT...A FAIRLY TRANQUIL PERIOD OF WEATHER IS SETTING UP THROUGH THE UPCOMING WEEKEND. MODERATING TEMPERATURES ARE EXPECTED AS WELL. MODELS SEEM TO HAVE AN EXCELLENT HANDLE ON THE UPCOMING WEEK. WEDNESDAY NIGHT...LAKE EFFECT SNOW WILL CONTINUE TO TAPER OFF TO FLURRIES DURING THE EVENING HOURS AS ANTICYCLONIC FLOW OVERTAKES THE REGION AND INVERSION HEIGHTS FALL TO UNDER 3KFT. EXPECT THE SNOW SHOWERS TO HOLD ON THE LONGEST ACROSS EASTERN UPPER MICHIGAN NEAR PARADISE AND WHITEFISH POINT. HOWEVER...WITH TIME...EVEN THESE SNOW SHOWERS WILL ERODE. STILL EXPECTING ENOUGH SHALLOW LAKE INSTABILITY TO KEEP CLOUDS AROUND NEAR THE LAKE MICHIGAN SHORELINE THROUGH THE NIGHT...BUT MOST OTHER LOCATIONS WILL CLEAR OUT BY THURSDAY MORNING WITH TEMPERATURES PLUMMETING BELOW ZERO IN SEVERAL SPOTS. THURSDAY...WITH HIGH PRESSURE ANCHORED ACROSS THE GREAT LAKES AND 900-700MB RH WELL UNDER 25%...EXPECT A QUIET DAY WITH LOTS OF SUNSHINE FOR MOST LOCATIONS. SOME LAKE CLOUDS MAY HOLD ON ALONG THE LAKE MICHIGAN SHORELINE FROM TIME TO TIME. AFTER THE CHILLY START...SUNSHINE WILL HELP TEMPERATURES CLIMB BACK TO AROUND 20 OR INTO THE LOWER 20S. THURSDAY NIGHT AND FRIDAY...A SHORTWAVE WILL DROP SOUTHEASTWARD INTO THE GREAT LAKES REGION LATE THURSDAY NIGHT AND FRIDAY. THIS SYSTEM WILL BE MOISTURE STARVED HOWEVER AS DEEP GULF MOISTURE REMAINS LOCKED UP ACROSS THE SOUTHEASTERN US. A NARROW BAND OF 800-600MB RH OVER 60% WILL SPREAD ACROSS THE AREA...BUT WITH DRY AIR HOLDING TOUGH IN THE 900-800MB LAYER...NOT EXPECTING TO SEE MUCH PRECIPITATION. CERTAINLY LIKELY THAT WE WILL SEE SOME FLURRIES ACROSS THE AREA. THE EXCEPTION TO ALL OF THIS WILL BE ALONG THE LAKE MICHIGAN SHORELINE...WHERE SOUTHWESTERLY FLOW OFF THE LAKE...COMBINED WITH 850MB TEMPERATURES AROUND -14C GENERATING MARGINAL LAKE INSTABILITY SHOULD SUPPORT SOME LAKE ENHANCED SNOW SHOWERS. NOT EXPECTING WIDESPREAD ACTIVITY...BUT SOME SCATTERED LIGHT SNOW SHOWERS ARE POSSIBLE. TEMPERATURES THURSDAY NIGHT WILL SETTLE BACK INTO THE SINGLE DIGITS IN MOST SPOTS...WITH HIGHS ON FRIDAY REACHING THE LOWER TO MIDDLE 20S. LONGER TERM...AFTER A FAIRLY ACTIVE STORM TRACK THAT WE HAVE SEEN THIS WINTER...IT FINALLY LOOKS LIKE A QUIET PERIOD OF WEATHER CAN BE EXPECTED DURING THE UPCOMING WEEKEND. UPPER LEVEL PATTERN WILL BECOME MUCH LESS AMPLIFIED THIS WEEKEND WITH A 1026MB HIGH EXPECTED TO REMAIN FAIRLY STATIONARY OVER THE OHIO VALLEY. WITH THIS IN MIND...EXPECT TEMPERATURES TO MODERATE THIS WEEKEND WITH SEASONABLE TEMPERATURES (HIGHS IN THE 30S...LOW IN THE TEENS). IT WILL CERTAINLY BE A GOOD WEEKEND FOR OUTDOOR WINTER ACTIVITIES. NEXT THREAT FOR SNOW DOES NOT ENTER THE PICTURE UNTIL MONDAY NIGHT AS A STRONG SHORTWAVE EJECTS OUT OF THE CENTRAL PLAINS. MODELS ARE TAKING THE MAIN FORCING THROUGH THE OHIO VALLEY...BUT AS WE HAVE SEEN THIS YEAR...THE ACTUAL TRACK HAS TRENDED MORE NORTHERLY. THUS...THE SITUATION WARRANTS A CHANCE OF SNOW NEXT MONDAY NIGHT AND TUESDAY...TRANSITIONING TO MORE LAKE EFFECT SNOW SHOWERS. KAS && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 346 PM EST TUE FEB 19 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 201100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 346 PM EST TUE FEB 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TONIGHT LIGHT SNOWFALL ACCUMULATION IS EXPECTED IN AREAS ALONG AND WEST OF US-31 TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE RELAY SNOW ACCUMULATION REPORTS TO THE NATIONAL WEATHER SERVICE. KAS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
351 PM EST TUE FEB 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM SNOW 1 S TRAVERSE CITY 44.74N 85.60W
02/19/2008 M5.0 INCH GRAND TRAVERSE MI TRAINED SPOTTER
12 HR TOTAL THRU 3 PM. SNOWDEPTH 24 INCHES.
0300 PM SNOW 1 SW EAST JORDAN 45.15N 85.15W
02/19/2008 M5.0 INCH CHARLEVOIX MI TRAINED SPOTTER
12 HR TOTAL THRU 3 PM.
&&
ADAMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
515 PM EST TUE FEB 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM SNOW STERLING 44.03N 84.02W
02/19/2008 M1.5 INCH ARENAC MI TRAINED SPOTTER
24 HR TOTAL THRU 4 PM. SNOWDEPTH 24 INCHES.
0400 PM SNOW 8 NNE MANCELONA 45.01N 84.99W
02/19/2008 M3.0 INCH ANTRIM MI TRAINED SPOTTER
12 HR TOTAL THRU 4 PM. SNOWDEPTH 20 INCHES.
0500 PM SNOW 3 WNW BOYNE CITY 45.21N 85.01W
02/19/2008 M2.5 INCH CHARLEVOIX MI TRAINED SPOTTER
12 HR TOTAL THRU 5 PM. SNOWDEPTH 13 INCHES.
&&
ADAMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
538 PM EST TUE FEB 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM SNOW 2 W INTERLOCHEN 44.65N 85.80W
02/19/2008 M2.8 INCH GRAND TRAVERSE MI TRAINED SPOTTER
12 HR TOTAL THRU 5 PM. SNOWDEPTH 20 INCHES.
&&
ADAMThe national radar mosaic for the moment the first event began.
1 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82647.